Phenytoin and Cerebellar Ataxia! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 06-19-2011
bebix's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,357
Threads: 194
Thanked 3,259 Times in 881 Posts
Reputation: 3269
Drug Phenytoin and Cerebellar Ataxia!

A 60-year-old epileptic woman who has been on the same dose of phenytoin for 20 years develops cerebellar ataxia with nystagmus. Her other medication consists of folic acid, hormone replacement therapy (HRT) and furosemide prescribed for ankle swelling and mild hypertension. Routine investigations reveal an elevated plasma creatinine, normal plasma potassium and calcium, hypoalbuminaemia and proteinuria. The phenytoin concentration is 15 mg/L (therapeutic reference range 10–20 mg/L). A diagnosis of nephrotic syndrome is made and the cerebellar signs are attributed to phenytoin toxicity. Which of the following is likely to be correct?

A) A raised plasma creatinine interferes with the phenytoin assay, making it unreliable
B) Furosemide interferes with the blood–brain barrier, making it more permeable to phenytoin
C) Concurrent oestrogen (in the HRT) increases the CNS toxicity of phenytoin
D) The unbound phenytoin (free phenytoin) fraction is 20 percent rather than 10 percent
E) The cerebellar signs are more likely to be related to a cerebrovascular event
Reply With Quote Quick reply to this message
The above post was thanked by:
jahn77 (06-20-2011), Lujain (06-19-2011), struggle (06-19-2011)



  #2  
Old 06-19-2011
USMLE Forums Guru
 
Steps History: Not yet
Posts: 298
Threads: 45
Thanked 713 Times in 210 Posts
Reputation: 723
Default

Not sure, but I would guess D.

If there is proteinuria, there are less binding proteins in the serum so the drug would more likely be in it's unbound (active) form thus increasing toxicity.
Reply With Quote Quick reply to this message
The above post was thanked by:
bebix (06-19-2011), Lujain (06-19-2011), struggle (06-19-2011)
  #3  
Old 06-19-2011
USMLE Forums Guru
 
Steps History: Not yet
Posts: 339
Threads: 94
Thanked 330 Times in 150 Posts
Reputation: 290
Default

is the answer d?
Reply With Quote Quick reply to this message
The above post was thanked by:
  #4  
Old 06-19-2011
bebix's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,357
Threads: 194
Thanked 3,259 Times in 881 Posts
Reputation: 3269
Correct Answer

yup, the correct answer is D)
Reply With Quote Quick reply to this message
The above post was thanked by:
struggle (06-19-2011)



Reply

Tags
Pharmacology-, Step-1-Questions, Toxicology-

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Child + Ataxia + Mural Nodule = ? lee-usmle USMLE Step 1 Classic Clues 9 05-20-2014 02:05 PM
Ataxia, Alexia, Agraphia, Apraixa etc podebrad USMLE Step 1 Forum 4 05-01-2011 09:37 PM
cerebellar cordination mechanism? Kabutar111 USMLE Step 1 Forum 2 07-23-2010 02:26 AM
Limbs weakness, ataxia & ophthalmoplegia good_boy_1234 USMLE Step 1 Forum 3 06-12-2010 03:44 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)